Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2024, 5:51 PM CDT for Ottawa County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 5:51 PM CDT (22:51 UTC)
- Expired
- May 6, 2024, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:11 PM CDT, 3 hours 40 minutes earlier. Its key messages:
- Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
- Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:36 AM CDT | Dense Fog Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 5 hr |
| May 6, 5:59 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 31 min |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa, Riley, Washington | 33 min |
| May 6, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 28 min |
| May 6, 6:44 PM CDT | Tornado Warning | TOP | Dickinson | 19 min |
| May 6, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Ottawa, Riley and 1 more | 32 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.